MAUDE Adverse Event Report: COOK INC MICROPUNCTURE TRANSITIONLESS ACCESS SET; DYB INTRODUCER, CATHETER

COOK INC MICROPUNCTURE TRANSITIONLESS ACCESS SET; DYB INTRODUCER, CATHETER
Model Number G47940
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/25/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) number = pre-amendment.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, a (b)(6) male with medical history of end stage renal disease (esrd) currently on peritoneal dialysis (pd), was undergoing a permcath placement for his conversion from pd to hemodialysis.During the procedure the micropuncture transitionless access set was inserted via the left jugular vein and the guide wire and sheath were positioned by fluoroscopic guidance.There was no resistance reported or torque applied.The patient's anatomy was described as normal without calcification or tortuosity.After the micro sheath was removed over the wire, the physician noted it was not intact.A 5 cm x 2 mm piece of the micro sheath was observed in the area of the patient's left pulmonary artery.According to the complainant, several members of the health team were consulted and determined the fractured part of the sheath could not travel any further and could be left in place.The procedure was completed successfully with another device.No information was provided regarding any occurrence of vessel spasm.Medications administered during the procedure were 5000units (u) of heparin.The patient was referred to another facility where, according to the complainant, a blind attempt at retrieval was attempted but was unsuccessful.No further attempt was made or offered.No adverse effects have been reported; however, the complainant reported it is difficult to determine future adverse effects given the patient's relevant medical history which, in addition to esrd on dialysis, includes: hypolipidemia, hypertension, peripheral neuropathy, diabetes (type unspecified), and amputation of the left leg (site not specified).
 
Additional Manufacturer Narrative
Investigation - evaluation a review of the complaint history, device history record, documentation, drawing, manufactures instructions, quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.However, while reviewing the subassembly lots associated with the coaxial dilator six nonconformances were noted.Those nonconformances were for: inner taper damage, outer shaft damage, inner shaft damage, and incorrect outer length.Although two of the nonconformances were related to the reported failure mode all the affected units were scrapped and not replaced prior to order completion.It should also be noted there were no other reported complaints for this lot number.Furthermore, a review of the manufactures instructions, quality control procedures, and drawings was performed, and no gaps were discovered.Moreover, with no returned device, no photos of the device to review, a definitive root cause could not be established.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Additional information: updated investigation - evaluation.A visual inspection and imaging review were performed on the returned device and available procedural imaging.The visual inspection of the returned package confirmed that one used coaxial catheter from the complaint device micropuncture transitionless access set was returned for investigation.The shaft of the inner catheter was bent 7.0cm from the hub of the catheter.The distal tip of the catheter was in round and not frayed or damaged.The shaft of the outer catheter was separated 4.8cm from the hub and was elongated 4mm.A smooth ridge was noted at the point of separation, which gives the appearance that this end of the device was cut.No other damage was noted.The customer provided three low resolution photos of the failure mode, confirming the outer sheath separation.Furthermore, imaging was provided for review.Through this review, the micropuncture dilator fragment in the lungs was confirmed.The tunnel length and amount of subcutaneous gas in the neck indicated that the catheter insertion was performed through a standard two-incision approach.Mild to moderate central venous stenosis with collateral drainage were indicated.Per the reviewer: ¿the complaint report does not explain why a stiffened micropuncture system rather than a standard system was used.It is also unclear why the dilator was removed unless it was removed over an unreported.038 wire.The complaint report seems to imply that the micropuncture catheter and stiffened inner dilator were removed over the micropuncture.018 wire.This would be unusual and may indicate a deviation from an uneventful catheter insertion.Additionally, the fracture occurred at the ij stenosis because of the matching depth.The bent inner dilator is also consistent with a cut against the catheter at the skin surface.The following scenario is likely.When the inner dilator reached the stenotic left ij, approximately 5cm would have been inserted.When resistance was encountered at the stenosis, the skin incision was made or enlarged, likely against the catheter, to eliminate skin resistance.The system was then advanced through the stenosis but not before the stiffened cannular bent slightly.The system would have then been advanced to the hub to maintain brachiocephalic vein access.This advanced the cut past the venous stenosis.On removal, the cut acted as barb against the stenosis and caused the catheter to separate.The fracture was not recognized immediately.If it had, it would have been removed because the fragment was still on the access wire.The fragment could have been snared from another vein by simply sliding a snare over the access wire and pulling the fragment into a long sheath.¿ based on the information provided and the examination of the returned product, investigation has concluded the potential cause of the failure can related to unintended user error as the device review and the image review suggest that the separation was due to the device being cut during a skin incision.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Device has been returned for investigation.

Brand Name
MICROPUNCTURE TRANSITIONLESS ACCESS SET
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8068862
Report Number1820334-2018-03296
Device Sequence Number2125083
Product Code DYB
UDI-Device Identifier00827002479401
UDI-Public(01)00827002479401(17)210622(10)8974129
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/22/2021
Device Model NumberG47940
Device Catalogue NumberMPIS-401-SST
Device Lot Number8974129
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2019
Initial Date Received by Manufacturer 10/29/2018
Supplement Date Received by Manufacturer02/07/2019
05/21/2019
Initial Report FDA Received Date11/14/2018
Supplement Report FDA Received Date02/08/2019
05/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age67 YR